Gary's new website

Showing posts with label anticoagulants. Show all posts
Showing posts with label anticoagulants. Show all posts

Friday, March 09, 2012

Bleeding is the major risk associated with all antithrombotics



What the following notice to medical practitioners does not mention is the over-prescribing of these drugs for many conditions that may be extremely well managed by nutritional interventions, stress management and  other measures such as stopping smoking.  It just seems that it is so much easier to write the patient a script and shove them out the door!

Less than 10% of all adverse reactions get reported and this may be as low as 1%, so the figures below for New Zealand are alarming.  So, what's the true level of harm?

It is interesting to note the disastrous effects of combination therapies, particularly with anti-inflammatories and depression pills, both of which are prescribed with gay abandon in this country.

What statistics do not tell us is the misery that many of the affected individuals and their families suffer as a consequence.  The consequences include disabling brain damage and some deaths.

While the prescribing of anti-clotting drugs may be necessary during acute occasions and following certain surgical procedures, there are few cases, in my opinion, that require this medication for life.

If you, or a loved one, are on these drugs, keep going back to your doctor and ask "when am I going to be able to stop?"  Has your doctor got a proper treatment plan for your ill-health, or not?  If there is no light at the tunnel, then seek a second opinion.  If you are still feeling uneasy, keep looking for healthy long-term solutions.  They are out there.

Notice below.

Gary
______________________________________________


Anticoagulants and antiplatelet agents (antithrombotics) are widely used to treat a number of conditions, with recent guidance on their use being issued by the Best Practice Advocacy Centre (BPAC)1.
Bleeding is the major risk associated with all antithrombotics. The Centre for Adverse Reaction Monitoring (CARM) continues to receive reports of serious bleeds experienced by patients taking these medicines.
An overview of 12 months of reporting to CARM is shown in Table 1. The main sites of serious bleeding were most often gastrointestinal or intracranial in origin.
Only a small fraction of suspected adverse reactions are reported to CARM, nevertheless these reports show that serious bleeds do occur with antithrombotics and that some bleeds may have been preventable. For example, although combination therapy is recommended for some conditions, adverse reaction data continues to indicate a major risk factor for bleeding is the concomitant use of more than one antithrombotic medicine.
Early treatment of bleeds is desirable and patients and/or carers should be advised to monitor for early signs of bleeding.
Table 1: Antithrombotic CARM reports associated with bleeding from 1 Oct 2010 to 30 Sept 2011.

Medicine
Total number of reportsNumber of reports of bleeding (%)Number of cases reported to be exposed to another anticoagulant or antiplatelet agent (%)Number of bleeding cases reported to also be exposed to a NSAID or SSRI (%)
Aspirin28685342
Clopidogrel96710016
Dabigatran*21242593
Dipyridamole36710050
Enoxaparin1450570
Rivaroxaban30N/AN/A
Warfarin32565011
* Dabigatran has been recently introduced with rapid uptake
Key Messages
  • A major risk factor for bleeds is the use of more than one antithrombotic medicine.
  • Patients and/or carers should be advised to monitor for the early signs of bleeding.
References
  1. A New Zealand Consensus Forum. 2011. The use of antithrombotic medicines in general practice: a consensus statement. Best Practice Journal, 39: 10-21
_______________________________________
About this website
The advice in these articles is given freely without promise or obligation.  Its all about giving you and your family the tools and information to take control of your health and fitness.

Thursday, March 08, 2012

Pradaxa Bleeding Events: Four Major Factors Which Contributed To These Serious Side Effects

Warfarin: A
popular rat
poison
New Zealand is in the international spotlight.... For the wrong reasons.


If you live in New Zealand and your doctor has switched your anti-coagulation medication recently from Warfarin, the chances are you have been given a drug called "Pradaxa".  Please go here to learn more about this drug here in New Zealand.

Pradaxa has been associated with a rash of "bleeding" incidents in New Zealand and, I understand, a number of deaths.  This does not mean to say that Warfarin, which it replaces is any safer - it is far from "safe".  By the way, there are safe, natural alternatives that most people on blood thinners may wish to consider; but the switching from the likes of Warfarin to these needs to be carefully exercised with the assistance of a suitably trained health practitioner.

Please go here for some articles about Warfarin.

While the number of incidents seem to be relatively low, please bear in mind that less than 10% of adverse reactions ever get onto official databases.  Some cynics believe the real figure is less than 1%.  I go with the latter.

I have reproduced below a letter from Tom Lamb of Drug Injury Watch.  If you feel you have been harmed by this drug, or similar ones, please drop him a line.  While his main interests are within the USA, I am sure he will be happy to hear from you.

One point of note is the lack of an effective reversal agent.  Which means if you suffer an adverse event, things could go from bad to worse because there is no antidote to effectively neutralise the action of the drug.

Gary
_______________________________

  • Pradaxa Bleeding Events: Four Major Factors Which Contributed To These Serious Side Effects
  • More Recent Articles
  • Search Drug Injury Watch


  • Pradaxa Bleeding Events: Four Major Factors Which Contributed To These Serious Side Effects


    Prescriber Error, Impaired Renal Function, Patient Age, And Lack Of An Effective Reversal Agent Are Cited
    (Posted by  at DrugInjuryWatch.com)